Wisconsin, 2010

Funnel Cloud in Wisconsin, July 18, 2010

July 18, 2010 · NWS GRB · 1 event in 1 county or zone

A funnel cloud formed under a weak thunderstorm in southern Manitowoc County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A funnel cloud formed under a weak thunderstorm in southern Manitowoc County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 18, 2:22 AM CST, 11 hours 33 minutes earlier.

Area forecast discussion, Jul 18, 2:22 AM CST, 11 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
322 AM CDT SUN JUL 18 2010

.SHORT TERM...TODAY/TONIGHT/MONDAY. EARLY THIS MORNING A BAND OF
STRONG STORMS DEVELOPED IN AN AREA OF CONVERGENCE SOUTH OF OSH ON
THE NOSE OF OUTFLOW BOUNDARY FROM WESTERN WISCONSIN WEAKENED CONVECTION
EARLIER TONIGHT. THIS BAND OF STORMS BRUSHED THE EXTREME FAR
SOUTHERN PORTIONS OF CALUMET AND MANITOWOC BEFORE DRIFTING
SOUTHEAST. OTHERWISE A BAND OF SHOWERS WERE MOVING OVER NORTHEAST
WISCONSIN EARLY THIS MORNING.

FOCUS TURNS TO WESTERN WISCONSIN WITH THE NEXT ROUND OF STORMS TO
TRACK OVER PART OF THE AREA. CONVECTION FOCUSED ALONG AND NORTH
OF A SURFACE WAVE AND AHEAD OF A MID LEVEL TROF WHICH WILL TRACK
OVER MAINLY NORTH CENTRAL AND PART OF CENTRAL WISCONSIN MAINLY
DURING THE MORNING HOURS BEFORE EXITING NORTHEAST WISCONSIN AND
THE LAKESHORE EARLY THIS AFTERNOON. EXPECT THIS PCPN TO HOLD
TOGETHER AND WILL PASS OVER AREAS MAINLY NORTH OF AUW TO GRB LINE.
RADAR SHOWS NO CONVECTION SOUTH OVER CENTRAL WISCONSIN AT
08Z...BUT A CDFNT FROM THIS SURFACE WAVE AND THE MID LEVEL TROF
WILL SWING OVER TODAY...AGAIN MAINLY IN THE MORNING OVER CENTRAL
WI. AT 08Z CDFNT WAS OVER CENTRAL MN INTO IA. WILL INCLUDE SCT
MENTION WITH ANTICIPATION OF FURTHER DEVELOPMENT ALONG THE FROPA.

AREAS SOUTHEAST OF A LINE FROM CRIVITZ TO SHAWANO TO WAUTOMA
IN A SPC SLIGHT RISK TODAY UNTIL THE FROPA AND MID LEVEL TROF
PASSES EAST...AT THIS TIME EXITING EASTERN WISCONSIN BETWEEN 18
AND 20Z. SOME DECENT INSTABILITY TO WORK WITH TODAY AS THE FRONT
WORKS OVER ESPECIALLY IF SOME BREAKS IN THE CLOUD COVER OCCUR.

WEAK HIGH PRESSURE THEN SETTLES INTO THE STATE TONIGHT INTO
MONDAY FOR A PERIOD OF QUIETER WEATHER.

.LONG TERM...MONDAY NIGHT THROUGH NEXT SATURDAY. THE UPPER FLOW PATTERN
SHOULD BE VERY TYPICAL OF MID SUMMER WITH THE WEST TO EAST JET
STREAM ALONG THE UNITED STATES CANADA BORDER WITH WEAK RIDGING TO
THE SOUTH. TIMING OF THE JET STREAKS MOVING THROUGH THE FLOW IS
USUALLY CHALLENGING IN THIS FLOW PATTERN. IN ADDITION...THERE WILL
LIKELY BE A FRONTAL BOUNDARY NOT TOO FAR FROM WISCONSIN FOR MOST
OF THE WEEK. THE FRONTAL POSITION LOOKS TO BE FURTHER SOUTH THAN
EARLIER RUNS...SO IT MAY NOT BE QUITE AS WARM AND HUMID AS IT
LOOKED LIKE A FEW DAYS AGO. BECAUSE THE TIMING OF THE JET STREAKS
AND POSITION OF THE FRONTAL BOUNDARY WILL BE DIFFICULT...STAYED
AWAY FROM EXTREMES OF POPS AND TEMPERATURES. BEST CHANCE OF
THUNDERSTORMS SHOULD BE THURSDAY AND FRIDAY BASED ON BEST LOW LEVEL
WARM ADVECTION AND UPPER SUPPORT.
&&

.AVIATION...MVFR CIGS TO PERSIST TODAY WITH SCT IFR VSBYS DUE TO
SCT CONVECTION. EXPECT VFR CONDITIONS TO DEVELOP LATER TODAY FROM
WEST TO EAST.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TDH/RDM
Hazardous weather outlook, Jul 18, 1:39 PM CST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
239 PM CDT SUN JUL 18 2010

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-191100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
239 PM CDT SUN JUL 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG ARE EXPECTED TO DEVELOP OVERNIGHT. THE FOG COULD
BECOME DENSE IN PLACES...AND REDUCE VISIBILITIES TO LESS THAN 1/4
MILE AT TIMES. RIVER VALLEYS AND LOW-LYING AREAS WILL BE
ESPECIALLY SUSCEPTIBLE TO THE FORMATION OF DENSE FOG.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AT LEAST A COUPLE ROUNDS OF THUNDERSTORMS WILL OCCUR DURING THE
THE NEXT WEEK. THE WEATHER PATTERN MAKES IT DIFFICULT TO DETERMINE
WHEN THEY WILL OCCUR...BUT CONDITIONS WILL BE FAVORABLE FOR HEAVY
RAIN WITH THE STORMS. IN ADDITION...THE OVERALL PATTERN SUGGESTS
THAT THERE COULD BE A RISK OF SEVERE STORMS AT SOME POINT. BE SURE
TO MONITOR LATER FORECASTS FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

LMZ521-522-541>543-191100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
239 PM CDT SUN JUL 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG ARE EXPECTED TO DEVELOP OVERNIGHT. THE FOG COULD
BECOME DENSE IN PLACES...AND REDUCE VISIBILITIES TO LESS THAN 1/4
MILE AT TIMES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AT LEAST A COUPLE ROUNDS OF THUNDERSTORMS WILL OCCUR DURING THE
THE NEXT WEEK. THE WEATHER PATTERN MAKES IT DIFFICULT TO DETERMINE
WHEN THEY WILL OCCUR...BUT CONDITIONS WILL BE FAVORABLE FOR HEAVY
RAIN WITH THE STORMS. IN ADDITION...THE OVERALL PATTERN SUGGESTS
THAT THERE COULD BE A RISK OF SEVERE STORMS AT SOME POINT. BE SURE
TO MONITOR LATER FORECASTS FOR MORE DETAILS.

JS

In the hours before

Special weather statement, Jul 18, 8:01 AM CST, 5 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
901 AM CDT SUN JUL 18 2010

WIZ038>040-048>050-181515-
OUTAGAMIE-BROWN-KEWAUNEE-WINNEBAGO-CALUMET-MANITOWOC-
INCLUDING THE CITIES OF...APPLETON...GREEN BAY...ALGOMA...
OSHKOSH...CHILTON...TWO RIVERS
901 AM CDT SUN JUL 18 2010

...THUNDERSTORMS WITH HEAVY RAIN IN EAST-CENTRAL WISCONSIN...

A CLUSTER OF THUNDERSTORMS...SOME WITH HEAVY RAIN AND HAIL...
WILL SHIFT ACROSS EAST-CENTRAL WISCONSIN DURING THE MORNING. AT
855 AM...RADAR SHOWED THE CLUSTER EXTENDING FROM APPLETON TO
OSHKOSH...AND MOVING EAST AT 35 MPH. THE CLUSTER OF STORMS WILL
MOVE ACROSS LAKE WINNEBAGO...BROWN...AND CALUMET COUNTIES BY 930
AM...AND INTO KEWAUNEE AND MANITOWOC COUNTIES BY 1000 AM.

THE STORMS WILL PRODUCE A WIDESPREAD 1/2 TO 3/4 INCH RAINFALL. THE
STRONGEST STORMS IN THE CLUSTER WILL ALSO PRODUCE HAIL UP TO 1
INCH IN DIAMETER. HAIL TO NEARLY 1 INCH IN DIAMETER WAS REPORTED
JUST WEST OF OSHKOSH AT 841 AM.

ANYONE TRAVELING ACROSS THE AREA THIS MORNING SHOULD REMAIN ALERT
FOR THE POSSIBILITY OF ENCOUNTERING VERY HEAVY RAIN WHICH WILL
SERIOUSLY RESTRICT VISIBILITIES ON THE ROADWAY. IF INDOORS...STAY
AWAY FROM WINDOWS AND DO NOT USE ELECTRICAL APPLIANCES UNTIL THE
STORMS HAVE PASSED.

SKOWRONSKI
Special weather statement, Jul 18, 8:46 AM CST, 5 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
946 AM CDT SUN JUL 18 2010

WIZ039-040-049-050-181600-
BROWN-KEWAUNEE-CALUMET-MANITOWOC-
INCLUDING THE CITIES OF...GREEN BAY...ALGOMA...CHILTON...
TWO RIVERS
946 AM CDT SUN JUL 18 2010

...THUNDERSTORMS WITH HEAVY RAIN IN EAST-CENTRAL WISCONSIN...

A CLUSTER OF THUNDERSTORMS...SOME WITH HEAVY RAIN AND HAIL...
CONTINUED TO MOVE ACROSS EAST-CENTRAL WISCONSIN. AT 940 AM...THE
STORMS EXTENDED FROM NEAR KEWAUNEE....SOUTHWEST...TO SOUTHERN LAKE
WINNEBAGO. THE STORMS WERE MOVING EAST AT 35 MPH. THE CLUSTER OF
STORMS WILL SHIFT EAST ACROSS THE LAKESHORE AND OUT OVER LAKE
MICHIGAN BY 1030 AM.

THE STORMS WILL PRODUCE A WIDESPREAD 1/2 TO 3/4 INCH RAINFALL. THE
STRONGEST STORMS IN THE CLUSTER WILL ALSO PRODUCE HAIL UP TO 1
INCH IN DIAMETER...AND ISOLATED WIND GUSTS TO 35 MPH.

ANYONE TRAVELING ACROSS THE AREA THIS MORNING SHOULD REMAIN ALERT
FOR THE POSSIBILITY OF ENCOUNTERING VERY HEAVY RAIN WHICH WILL
SERIOUSLY RESTRICT VISIBILITIES ON THE ROADWAY. IF INDOORS...STAY
AWAY FROM WINDOWS AND DO NOT USE ELECTRICAL APPLIANCES UNTIL THE
STORMS HAVE PASSED.

SKOWRONSKI

The radar

The Green Bay radar (KGRB), 64 km away, was scanning. The volume nearest the first event began at 19:53 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Manitowoc

When
July 18, 1:55 PM CST to 2:00 PM CST
Where
Manitowoc County, 0.57 mi NE of Louis Corners
Reported by
Public
Coordinates
43.936, -87.922

A funnel cloud formed under a relatively weak thunderstorm during the afternoon just north of Cedar Lake in southern Manitowoc County. The funnel appeared close to the ground, but no damage occurred.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235634.